Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 34, NWS Lake Charles, LA

November 27, 2004Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 27, 2004, 5:29 AM CST for Cameron Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2004, 5:29 AM CST (11:29 UTC)
Expired
Nov 27, 2004, 6:00 AM CST
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 72 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 271129
TORLCH
LAC023-271200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
528 AM CST SAT NOV 27 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 600 AM CST

* AT 524 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTHEASTERN CAMERON PARISH OVER THE ROCKEFELLER WILDLIFE 
  REFUGE....MOVING EAST AT 35 MPH.

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2972 9274 2954 9271 2961 9262 2976 9263

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 27, 3:44 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 27, 3:44 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CST SAT NOV 27 2004

.DISCUSSION...
AREA RADARS THIS MORNING SHOWING TWO BANDS OF THUNDERSTORMS...
ONE ACROSS SW LA AND ONE ACROSS SE TX. SOME OF THESE STORMS THIS
MORNING HAVE PRODUCED STRONG WINDS AND HAIL TO ONE INCH. THIS
ACTIVITY IS ASSOCIATED WITH A STRONG DISTURBANCE AND COLD FRONT. THE
FRONT IS CURRENTLY LOCATED NEAR TYLER TO COLLEGE STATION. EXPECT
THIS FRONT TO ENTER CWA AROUND 12Z...EXITING THE EASTERN ZONES BY
18Z. WILL MAINTAIN CHANCE POPS OVER THE EASTERN ZONES THIS MORNING.

EXPECT SKIES WILL RAPIDLY CLEAR THIS AFTERNOON AS DRY HIGH PRESSURE
QUICKLY BUILD OVER THE AREA. GUSTY NORTHWESTERLY WINDS WILL USHER IN
COOL TEMPS FOR TONIGHT WITH LOWS IN THE LOWER 40S AGAIN.

NEXT SYSTEM TO MAKE ITS WAY INTO THE AREA LATE SUNDAY INTO MONDAY...
WITH SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE AREA. THE WET
PATTERN WILL CONTINUE THROUGH EARLY WEDNESDAY...WHEN THE UPPER LEVEL
LOW FINALLY LIFTS NORTHEAST.

&&

.AVIATION...
THUNDERSTORMS WITH WIND GUSTS TO 30 TO 35 KT WILL BE POSSIBLE THIS
MORNING. WINDS WILL SHIFT NORTHWEST DURING THE MORNING INCREASING TO
10 TO 15 KT AND GUSTY. SKIES WILL BEGIN CLEARING WEST TO EAST
BETWEEN 12Z AND 18Z.

&&

.MARINE...
WILL MAINTAIN SCA AS SOUTHWEST WINDS AROUND 20 TO 25 KT WILL SHIFT
NORTHWEST THIS AFTERNOON...WITH SEAS 6 TO 8 FEET. WINDS AND SEAS
WILL SUBSIDE BY SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  71  45  70  58 /  20   0  20  50
BPT  71  46  70  60 /   0   0  20  50
AEX  68  40  68  55 /  40   0  10  30
LFT  73  44  69  58 /  60   0  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA CMZ450-455-470-475.
TX...SCA SMZ450-470.

&&

PUBLIC/MARINE - ML
AVIATION - LS
Hazardous weather outlook, Nov 27, 5:28 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
528 AM CST SAT NOV 27 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
281200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
528 AM CST SAT NOV 27 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ENDING WEST TO EAST
ACROSS SOUTHERN AND CENTRAL LOUISIANA DURING THE MORNING. SOME OF
THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT
SEVERE THUNDERSTORMS WILL BE ISOLATED.

HIGH PRESSURE WILL BUILD OVER THE AREA THIS AFTERNOON BRINGING GUSTY
NORTHWESTERLY WINDS AND DRIER AIR. WINDS WILL BE STRONG THIS
AFTERNOON...BUT ARE EXPECTED TO REMAIN BELOW LAKE WIND ADVISORY
CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...DRY WEATHER IS
EXPECTED ON SUNDAY. A STRONG UPPER LEVEL LOW WILL PROVIDE
SOUTHWESTERLY FLOW ALOFT LATE SUNDAY...INCREASING MOISTURE OVER THE
AREA. THE COMBINATION OF DEEP MOISTURE AND UPPER DISTURBANCES WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE. IN ADDITION...THERE IS A
POTENTIAL FOR HEAVY RAINS AND FLOODING...ESPECIALLY WITH THE GROUND
ALREADY SATURATED FROM RECENT RAINS. DRY WEATHER SHOULD RETURN LATE
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED.

24

In the hours before

Local storm report, Nov 27, 1:24 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
124 AM CST SAT NOV 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO          GROVES                  29.95N 93.92W
11/27/2004                   JEFFERSON          TX   LAW ENFORCEMENT

            GROVES PD REPORTS POSSIBLE TORNADO. TREE DOWN NEAR 32ND
            ST AND HIGHWAY 73.

0120 AM     HAIL             CARLYSS                 30.18N 93.37W
11/27/2004  0.75 INCH        CALCASIEU          LA   PUBLIC

&&

ML
Local storm report, Nov 27, 1:32 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
132 AM CST SAT NOV 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             SULPHUR                 30.23N 93.36W
11/27/2004  1.00 INCH        CALCASIEU          LA   PUBLIC

&&

ML

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 12:42 AM CSTTornado WarningLCHCalcasieu, Cameron33 min
Nov 27, 1:13 AM CSTTornado WarningLCHCalcasieu47 min
Nov 27, 1:36 AM CSTSpecial Marine WarningLCH54 min
Nov 27, 1:59 AM CSTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis46 min
Nov 27, 2:56 AM CSTSpecial Marine WarningLCH64 min
Nov 27, 2:56 AM CSTSpecial Marine WarningLCH64 min
Nov 27, 4:23 AM CSTSpecial Marine WarningLCH67 min
Nov 27, 4:23 AM CSTSpecial Marine WarningLCH67 min
Nov 27, 5:40 AM CSTTornado WarningLCHCameron, Vermilion35 min
Nov 27, 5:52 AM CSTSpecial Marine WarningLCH53 min
Nov 27, 6:15 AM CSTSevere Thunderstorm WarningLCHSt. Mary30 min
Nov 27, 6:44 AM CSTSpecial Marine WarningLCH31 min
Nov 27, 8:01 AM CSTSpecial Marine WarningLCH59 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.